Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Substitutes for Zerit?
Apr 2, 2001

I have been HIV+ for almost 10 years. Started treatment with viracept, 3tc and d4t for 1-1/2 years in years 6 and 7. For last 2-1/2 years only on 3tc and d4t--removed the viracept due to resistence. I would like to switch off the d4t onto something else to hopefully not further worsen the lipodistrophy I suffer. My cd4 is over 1400 and VL is undect. (hurray!) Please recommend an appropriate substitute and/or other acceptable combined treatment that does not include d4t. Thank you. Fred.

Response from Dr. Pavia

First, I find it remarkable (and great) that you have an undetectable viral load and CD4's of 1400 on only d4T and 3TC. Do you know what your viral load is off treatment? I wonder if you need to be on treatment at all at this point in your disease. In general, I don't strongly advocate stopping therapy that is working, but in your case, you have lipodystrophy without a strong case for a benefit.

As for changing regimens to improve lipodystrophy, the news is not very good. I assume you are talking about facial fat wasting, rather than fat accumulation. If you look across the whole range of studies, it is clear that we don't fully understand the causes of fat wasting. It is likely that there is more than one cause. D4T is associated with lipoatrophy, but so are all of the nucleosides. It appears from some, but not all studies that the risk is highest for d4T, followed by AZT, and lowest for 3TC, with ddI and abacavir in the middle. More importantly, it is not at all clear that changing drugs will improve fat wasting, at least not quickly. In theory, 3TC, abacavir, and ddI might have a lower chance of causing facial thinning, but I am not confident.

I would talk with your doctor about stopping everything for a while, at least to learn where your viral load sits, and to see what your CD4 count will do.

Good luck ATP



Previous
Stopping HAART - Excellent health
Next
Lipodystrophy and liposuction

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement